Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2017, 6:26 PM MDT for 5 counties in North Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 6:26 PM MDT (00:26 UTC)
- Expired
- Jul 10, 2017, 6:59 PM MDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 179 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:34 PM MDT | HAIL 1.75 | 10 Sse Amidon, ND | LASTED ABOUT 5 MINUTES. BROKE HOUSE WINDOWS AND CAUSED TREE DAMAGE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969
WUUS53 KBIS 110026
SVRBIS
NDC001-011-041-087-089-110130-
/O.NEW.KBIS.SV.W.0056.170711T0026Z-170711T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
626 PM MDT MON JUL 10 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Bowman County in southwestern North Dakota...
Western Hettinger County in southwestern North Dakota...
Southeastern Slope County in southwestern North Dakota...
South central Stark County in southwestern North Dakota...
Northwestern Adams County in southwestern North Dakota...
* Until 730 PM MDT
* At 626 PM MDT, a severe thunderstorm was located 9 miles north of
Bowman, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bowman, Mott, New England, Scranton, Regent, Havelock, Schefield,
Buffalo Springs and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4612 10336 4634 10350 4680 10261 4630 10225
TIME...MOT...LOC 0026Z 248DEG 37KT 4631 10332
HAIL...1.00IN
WIND...60MPH
$$
Lee4 follow-up statements
017
WWUS53 KBIS 110031
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
631 PM MDT MON JUL 10 2017
NDC001-011-041-087-089-110130-
/O.CON.KBIS.SV.W.0056.000000T0000Z-170711T0130Z/
Bowman ND-Hettinger ND-Slope ND-Stark ND-Adams ND-
631 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN BOWMAN...WESTERN HETTINGER...SOUTHEASTERN SLOPE...
SOUTH CENTRAL STARK AND NORTHWESTERN ADAMS COUNTIES...
At 631 PM MDT, a severe thunderstorm was located 12 miles northeast
of Bowman, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mott, New England, Regent, Havelock and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4619 10330 4636 10342 4680 10261 4630 10225
TIME...MOT...LOC 0031Z 248DEG 37KT 4633 10324
HAIL...1.50IN
WIND...60MPH
$$
Lee150
WWUS53 KBIS 110041
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
641 PM MDT MON JUL 10 2017
NDC001-011-041-087-089-110130-
/O.CON.KBIS.SV.W.0056.000000T0000Z-170711T0130Z/
Bowman ND-Hettinger ND-Slope ND-Stark ND-Adams ND-
641 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN BOWMAN...WESTERN HETTINGER...SOUTHEASTERN SLOPE...
SOUTH CENTRAL STARK AND NORTHWESTERN ADAMS COUNTIES...
At 641 PM MDT, a severe thunderstorm was located 15 miles northeast
of Bowman, moving northeast at 40 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mott, New England, Regent, Havelock and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4621 10325 4639 10337 4680 10261 4630 10225
TIME...MOT...LOC 0041Z 245DEG 36KT 4636 10319
HAIL...2.50IN
WIND...60MPH
$$
Lee334
WWUS53 KBIS 110052
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
652 PM MDT MON JUL 10 2017
NDC001-011-110101-
/O.CAN.KBIS.SV.W.0056.000000T0000Z-170711T0130Z/
Bowman ND-Adams ND-
652 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOWMAN AND
NORTHWESTERN ADAMS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore, the warning has been cancelled.
LAT...LON 4628 10326 4641 10333 4680 10261 4630 10225
TIME...MOT...LOC 0051Z 242DEG 24KT 4638 10314
$$
NDC041-087-089-110130-
/O.CON.KBIS.SV.W.0056.000000T0000Z-170711T0130Z/
Hettinger ND-Slope ND-Stark ND-
652 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WESTERN HETTINGER...SOUTHEASTERN SLOPE AND SOUTH CENTRAL STARK
COUNTIES...
At 651 PM MDT, a severe thunderstorm was located 11 miles southeast
of Amidon, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mott, New England, Regent, Havelock and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4628 10326 4641 10333 4680 10261 4630 10225
TIME...MOT...LOC 0051Z 242DEG 24KT 4638 10314
HAIL...1.75IN
WIND...60MPH
$$
JONES214
WWUS53 KBIS 110059
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
659 PM MDT MON JUL 10 2017
NDC041-087-089-110109-
/O.CAN.KBIS.SV.W.0056.000000T0000Z-170711T0130Z/
Hettinger ND-Slope ND-Stark ND-
659 PM MDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HETTINGER...
SOUTHEASTERN SLOPE AND SOUTH CENTRAL STARK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4628 10326 4641 10333 4680 10261 4630 10225
TIME...MOT...LOC 0057Z 248DEG 37KT 4641 10303
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:56 PM MDT, 30 minutes earlier.
Area forecast discussion, Jul 10, 5:56 PM MDT, 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Bismarck ND Issued by National Weather Service ABERDEEN SD 656 PM CDT Mon Jul 10 2017 .DISCUSSION... Issued at 646 PM CDT Mon Jul 10 2017 First update of the evening adds some T+ (severe thunderstorms) to the weather grids across far western NoDak. With 35 to 45 knots of deep layer shear combining with 1000-2000j/kg CAPE and notable DCAPE gradient maxing out near 2000j/kg in a deeply/fully mixed boundary layer, thinking is that the trend of storms growing in coverage and intensity to severe levels all throughout the surface trof positioned along the Montana/NoDak border seems reasonable/probable. The rest of the forecast looks okay at this time. Updates are out. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday afternoon) Issued at 646 PM CDT Mon Jul 10 2017 VFR conditions still expected through most of the forecast period at all TAF sites. Caveat, scattered thunderstorms are developing west early this evening and may work into KISN and KDIK by 03Z, before spreading into central and north central NoDak overnight. Some convection may be lingering over central ND Tuesday morning. Storms rumbling over a terminal could produce a period of sub-VFR visibilities in heavy rain. Sticking with periods of VCTS in TAFS for now, although closely monitoring the storms crossing into far western NoDak at this time, as KISN/KDIK will probably require an amendment shortly to mention tempo TS. && .PREV DISCUSSION... /issued 1253 PM CDT Mon Jul 10 2017/ UPDATE... Issued at 1243 PM CDT Mon Jul 10 2017 No major adjustments to the going forecast. Band of clouds continues to stream into southwest ND and have raised clouds there and into the south central this afternoon. Also lowered temperatures a little over the southwest do to the increased clouds. Did add an area of thundershowers southwest where current small area exists, and started the chance of convection a little earlier in the northwest to account for showers over far northeast Montana. Updated products will be sent shortly. UPDATE Issued at 944 AM CDT Mon Jul 10 2017 A weak impulse running over the upper level ridge centered over eastern Montana is responsible for some increased cloud growth over our southwest with a few stronger radar returns over northern Golden Valley and Billings counties. Otherwise conditions across the CWA at the moment remain quiet. Convection timing among CAMs this afternoon and evening for the west is still relatively wide, however coverage and intensity has remained consistent with previous forecast thoughts. UPDATE Issued at 657 AM CDT Mon Jul 10 2017 Minor changes were made with this update to add patchy fog south central through 14 UTC where shallow ground fog is being observed, and to add a low shower chance along the Canadian border through the morning in respect to upstream radar trends. Otherwise, CAMs through the 10 UTC HRRR and 08 UTC ESRL HRRR continue to be widely dispersive in their depictions of afternoon and evening storms, but they all generally support at least scattered convection with an attendant marginal severe threat developing in western ND after 20 UTC. Maximum updraft helicity forecasts from those HRRR runs and the members in the 00 UTC SPC SSEO generally peak between 50 and 75 m2/s2, further supporting the marginal severe risk. SHORT TERM...(Today and tonight) Issued at 346 AM CDT Mon Jul 10 2017 Forecast highlights in the short term period will be continued warm temperatures today with increasing chances for thunderstorms late today into tonight west into central. Currently, northwest flow aloft with a broad upper level ridge over the Rockies and deep low pressure to our northeast over Hudson Bay. Surface high pressure ridge is draped north to south across central North Dakota with some return flow starting far west early this morning. A mid level S/WV impulse undercutting the ridge is moving east across southeastern Montana, and is generating some light radar returns in its vicinity. However cloud bases at or above 10K AGL so unsure right now if any of this is reaching the surface. Will maintain low end POPs over my southwest and far south central for this morning with this forecast issuance as the embedded wave tracks east into our area. For this afternoon and into tonight, surface high pressure ridge pushes east into Minnesota with southerly return flow increasing across the western and central Dakotas. I increased winds west where gradient forcing increases as the day progresses. In fact gradient forcing remains rather strong into tonight as well so kept winds above guidance. Decent moisture advection into the area so the only fire weather concern would be possible dry lightning. This threat appears marginal and higher to our west over central MT, with PWATS near an inch and a half across ND. Thermal ridge over eastern MT with 925mb temps of 30-34C extending into western ND coupled with decent mixing will see daytime highs near 100 far west to low 90s central. Ridge axis flattens and pushes east across the Northern Plains later today ahead of an advancing S/WV trough. Associated surface trough will advance slowly east across eastern Montana during the afternoon, then into western ND later tonight. Convective temperatures should be reached west, and when combined with the approaching shortwave trough, will set the stage for thunderstorms later this afternoon and into tonight from west to east. Strong to severe convection will be possible late this afternoon and into the evening mainly west near an instability axis, though limiting factors will be lack of a deep BL moisture and only marginal bulk shear. LONG TERM...(Tuesday through Sunday) Issued at 346 AM CDT Mon Jul 10 2017 Above-normal temperatures will highlight the long term forecast. Surface trough will move into the central Dakotas Tuesday morning, then southeast during the day. The timing of this frontal passage will determine the potential for thunderstorms and their severity Tuesday afternoon and evening. Current models suggest lingering showers and/or storms along the trough axis during the morning and afternoon, most likely elevated, with best chances for strong to severe surface based storms to our north and east. This lines up with SPC's Day 2 outlook. Thereafter, slightly cooler weather will follow midweek before the upper-level ridge amplifies again and yields another strong warming trend Thursday into the weekend. GFS 925mb temps are very warm, near 40C this weekend and into the following work week, which would yield highs from 95F to 110F. Will watch model trends closely. We did once again raise temperatures above blended guidance. No big precipitation events advertised, but embedded impulses will trigger occasional afternoon or nighttime thunderstorms through the long term period. AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Jul 10 2017 VFR conditions will prevail through most of the forecast period at all TAF sites. However, scattered thunderstorms are possible west this afternoon and evening, across the northwest and north central overnight, and central ND Tuesday morning. Any one storm could produce a period of MVFR visibilities in a Heavy rain showers. Still uncertainty in how things will evolve so only mentioned periods of VCTS in TAFS for now. Southerly wind will continue this afternoon and tonight and may be gusty at times. Winds will shift west to northwest on Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Dorn LONG TERM....99 AVIATION...Dorn
Hazardous weather outlook, Jul 10, 11:54 AM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1254 PM CDT Mon Jul 10 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111800- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1254 PM CDT Mon Jul 10 2017 /1154 AM MDT Mon Jul 10 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon and tonight. A few strong to severe thunderstorms are possible, mainly west and north central. Potential hazards include large hail up to the size of quarters and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms Tuesday. A few strong to severe thunderstorms are possible, mainly in central North Dakota. .SPOTTER INFORMATION STATEMENT... Spotters could be needed in a few locations this afternoon and tonight.
In the hours before
Special weather statement, Jul 10, 4:57 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
457 PM MDT MON JUL 10 2017
NDZ040-043-102345-
Slope ND-Bowman ND-
457 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOWMAN AND SOUTH
CENTRAL SLOPE COUNTIES UNTIL 545 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Baker, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bowman, Rhame, Griffin and Sunset Butte.
LAT...LON 4623 10404 4646 10346 4615 10332 4605 10403
4615 10405
TIME...MOT...LOC 2256Z 248DEG 32KT 4617 10391
LeeSpecial weather statement, Jul 10, 5:42 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Bismarck ND 542 PM MDT MON JUL 10 2017 NDZ031-032-040-110030- Golden Valley ND-Billings ND-Slope ND- 542 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY... SOUTHWESTERN BILLINGS AND NORTHWESTERN SLOPE COUNTIES UNTIL 630 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Carlyle, or 16 miles east of Baker, moving northeast at 40 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pretty Butte and Three V Crossing. LAT...LON 4654 10404 4676 10352 4646 10335 4632 10404 TIME...MOT...LOC 2342Z 246DEG 35KT 4645 10396 Lee
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:06 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 24 min |
| Jul 10, 6:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Hettinger, Slope, Stark | 38 min |
| Jul 10, 6:55 PM MDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 37 min |
| Jul 10, 7:44 PM MDT | Special Weather Statement | BIS | Billings, Bowman, Golden Valley, McKenzie, Slope | 46 min |
| Jul 10, 8:30 PM MDT | Special Weather Statement | BIS | Burke | 45 min |
| Jul 11, 1:10 PM MDT | Special Weather Statement | BIS | Williams | 50 min |
| Jul 11, 1:59 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.